PPDL Picture of the Week for
November 14, 2011

Herbicide phytotoxicity in container ornamental plants

Michael V. Mickelbart and Michael J. Gosney

Herbicide toxicity on containerized plants is most often associated with growth deformations of some type, often distorted and/or small leaves. The two photos show phytotoxicity symptoms as a result of application of Gallery pre-emergent herbicide (active ingredient isoxaben). The first photo shows a typical pattern: leaves that were present when the herbicide was applied are affected, but subsequent growth is normal. The second photo illustrates the common deformed leaves as a result of phytotoxicity. Growers should carefully check the label of any new herbicide they are using to be sure that it has been tested for potential phytotoxicity in specific crops. One place growers can find this information is the IR-4 website, which includes a database of phytotoxicity sensitivity for specific ornamental species to specific herbicides.

Click image to enlarge

Typical pattern of affected leaves, new growth unaffected

Deformed leaves from phytotoxicity

Purdue Plant & Pest Diagnostic Lab Purdue Cooperative Extension Service